Cardiac arrest caused by torsades de pointes?

Franchin M, Frattini B, Luft A, Klein I, Tourtier JP. Cardiac arrest caused by torsades de pointes? Med Emergency, MJEM 2015; 23:24-5.
Key words: torsade de pointes, pre-hospital, treatment

  • Authors’ affiliation
Correspondent author: Benoit Frattini , MD, MSc

Emergency Medicine Department, Fire Brigade of Paris

1 place Jules Renard, 75017, Paris, France

dr.frattini@gmail.com

Franchin M, MD, Frattini B, MD, MSc, Luft A, MD, Klein I, MD, Tourtier JP, MD, PhD

Emergency Medicine Department, Fire Brigade of Paris, France

  • Authors’ contribution
  • Article history / info
  • Conflict of interest statement
Management, co-writers: Frattini B, Franchin M, Luft A Reviewers: Klein I, Tourtier JP

Category: Case report

Received: Apr. 15, 2015

Revised: May 06, 2015

Accepted: May 20, 2015

There is no conflict of interest to declare

ABSTRACT

Torsade de pointes (TdP) are a rare cause of cardiac arrest with very specific management. We report the case of an 82 years old patient, suffering a syncopal episode by torsades de pointes initially considered as cardiorespiratory arrest. The first line therapy treatment is based on intravenous magnesium administration to correct the consistently prolonged QT interval. In case of persistence of torsades and bradycardia, it is followed by an acceleration of the heart rate by means of atropine, an electrosystolic pacing or isoproterenol. Cessation of all QT-prolonging drugs and correction of electrolyte disturbances (frequent hypokalemia) are also essential.